Sign in to follow this  
Followers 0

Gabapentin; isn't it supposed to make you sleepy?

14 posts in this topic

Posted

I thought that gabapentin was supposed to make me all dizzy and sleepy like Topamax or Seroquel, but it's done nothing so far and I'm up all night AGAIN. I am starting out at 300 and increase to 600 in a week.

Also, the pdoc says it helps pain, and I was hoping it would help my nighttime carpal tunnel which is excruciating. But I read that it helps shingles and post-herpes pain. Also, the literature says I could get swollen hands. I thought that carpal tunnel was from swollen ligaments, so I hardly need more swelling. Does it help other kinds of pain than what it claims?

In addition, I've read here that it does something with liver enzymes. I just told my pdoc today I am having bad liver problems (dx'd with a CT scan; non-alcoholic type). What can I expect this stuff to do to my already strained liver?

Thanks, all, I knew I could count on all you smart people.

Share this post


Link to post
Share on other sites

Posted

Hey - Gabapentin (Neurontin) made me sleepy and a little dopey but was good none the less.  Wait until you get to 600 and see what happens, I think that was when the sleepiness kicked in for me.  Don't know about the pain relieving stuff, but if you are worried about your liver you can ask your doc if you can get it tested regularly.  I know they do that with lithium and depakote, cause they can reek havoc on our poor abused livers....

Share this post


Link to post
Share on other sites

Posted

yes, it's supposed to be sleepy med. after all, it's straight up gaba. but here's what happened to me: felt giddy/woozy, was activated, started stretching/exercising a storm, without fail, each time. so, you see, without planning to, i really took advantage of the analgesic properties.

don't know much about the rest. but then again, i stopped at one day of 900 and went on med strike until i finally got what i pleaded for: lamictal.

7

Share this post


Link to post
Share on other sites

Posted

Hey - Gabapentin (Neurontin) made me sleepy and a little dopey but was good none the less.

Share this post


Link to post
Share on other sites

Posted

I took gabapentin for only about three weeks, but instead of feeling sleepy, I was out-of-this-world stimulated.  From day two, I felt as if I was on amphetamines.  And that was on just 600 mg per day.  Although, to be fair, I went manic within two weeks.  It is impossible to say whether that was an effect of the gabapentin, though, as I may have been headed that route anyway.  As to the question of liver problems, my psychiatrist told me that it was exclusively excreted through the kidneys.

Share this post


Link to post
Share on other sites

Posted

I took gabapentin for only about three weeks, but instead of feeling sleepy, I was out-of-this-world stimulated.

Share this post


Link to post
Share on other sites

Posted

I checked this out at Remedyfind. Lots and lots of people there compare it to a sugar pill. It's way too expensive for something that just works a little bit and needs other meds to make you sleepy. In my opinion.

Share this post


Link to post
Share on other sites

Posted

I thought that gabapentin was supposed to make me all dizzy and sleepy like Topamax or Seroquel, but it's done nothing so far and I'm up all night AGAIN. I am starting out at 300 and increase to 600 in a week.

I take 3200 mg a day, and it doesn't make me sleepy or dizzy at all.  I did accidentally take a double dose yesterday (I had some older pills in my desk drawer as an emergency measure, and forgot their dosage), and ended up almost passing out at my desk.  But 800mg every 6 hours works just fine on me.

Share this post


Link to post
Share on other sites

Posted

Biggest issue w/ Neurontin is bioavailability issues. That's why it works well for some and does nothing (sugar pill effect) for others. Must be different absorption tendencies or something.

Remember Parke-Davis? They over-promoted Neurontin for mood disorder purposes a while back.

Share this post


Link to post
Share on other sites

Posted

Biggest issue w/ Neurontin is bioavailability issues. That's why it works well for some and does nothing (sugar pill effect) for others. Must be different absorption tendencies or something.

Remember Parke-Davis? They over-promoted Neurontin for mood disorder purposes a while back.

<{POST_SNAPBACK}>

      I thought Neurontin was a Pfizer med, not a Parke-Davis, but I could be wrong.

Share this post


Link to post
Share on other sites

Posted

Biggest issue w/ Neurontin is bioavailability issues. That's why it works well for some and does nothing (sugar pill effect) for others. Must be different absorption tendencies or something.

Remember Parke-Davis? They over-promoted Neurontin for mood disorder purposes a while back.

<{POST_SNAPBACK}>

      I thought Neurontin was a Pfizer med, not a Parke-Davis, but I could be wrong.

<{POST_SNAPBACK}>

Parke-Davis was a subsidiary of Warner-Lambert before it, in turn, was acquired by Pfizer.

Share this post


Link to post
Share on other sites

Posted

My p-doc put me on Neurontin back in 2002 for neuropathic pain of unknown origin (i.e., it's all in my head).

Gabapentin/Neurontin made me sleepy as anything the first few weeks (and only at 100mg!)... in fact I almost missed a flight once because of it.  But after a while, as they ramped me up past 300, 600, and 900mg, and I actually would feel a little bit of an activating effect instead of a sedating one.  So I guess my story is pretty similar to many of yours...

[Epilogue: I had a severe attack of neuro-*something* which involved ridiculous fatigue for weeks, the worst migraine I've ever had, the left side of my back feeling like it was on fire, my left leg quitting on me in a spasm, and barely being able to talk... now they think that pain of "unknown origin" was actually my first sign of multiple sclerosis... oooooooooooooops!]

Share this post


Link to post
Share on other sites

Posted

I thought that gabapentin was supposed to make me all dizzy and sleepy like Topamax or Seroquel, but it's done nothing so far and I'm up all night AGAIN. I am starting out at 300 and increase to 600 in a week.

quote]

Hi there. Three years ago, my former pdoc put me on Neurontin. This was before I fired her after she failed to properly diagnose me as Bipolar II after six years! (But I guess that's another story...) At the time, my diagnosis was depression and anxiety. Anyway, Neurontin made me so anxious, I seriously thought I was losing my mind. I couldn't eat (which scared me because I'm thin to begin with), couldn't sleep, and my resting pulse was 200! Suffice it to say, Neurontin was not for me. As soon as I was off the drug, the side-effects abated. I just want you to know you're not the only person who became activated while on the drug. I hope you feel better!

Jill :-)  ;)

Share this post


Link to post
Share on other sites

Posted

Nothing that's supposed to make me sleepy ever seems to.  I felt a little better on Neurontin, but definitely not more tired unless I took like 1200mgs or so at a time.  All ACs seem to make it much harder to concentrate and that definitely contributes to fatigue for me, but not the "need to go to bed" tired so much as the "can't this project wait anohter week or two" lethargy.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0